6 Reasons Why Your Cold Lingers
Why Your Cold Won't Go Away, and What to Do About it
2. Low on Fluids continued...
By drinking extra water when you’re sick, you’ll help to flush congestion out of your system, says Peter Katona, MD, associate clinical professor of infectious diseases at the University of California Los Angeles Health System.
"Increasing the amount of fluid in your system actually allows the mucus trapped in your nose and chest to flow better," Katona says.
But be warned, Rogg says. Drinking a lot of water, or taking an over-the-counter medicine such as Mucinex, which helps to loosen and thin the mucus that causes congestion rather than drying it out, may cause you to feel worse initially because the mucus is increasing in volume. Although this often creates more pressure, ultimately the mucus causing your discomfort will drain better than if you keep taking medications that dry you out.
"It’s like honey on the table you don’t clean up right away," Rogg says. "You squeeze water on it first. Then it comes off easier."
3. Taking Too Much Drying Medicine
Anyone who has tried to sleep with a completely stuffed nose understands the appeal of medications that dry everything up. A little drying action is OK, Rogg says, but too much can actually make things worse and prolong your cold symptoms.
"One thing we see ... is that people take all these drying compounds, which really suck the water out of the mucus and it makes you breathe better, but the mucus sticks in the sinuses more," Rogg says.
By overdoing it with drying medications like decongestants, you remove the moisture from your system, which in turn, makes it more difficult for the body to drain what’s there. Not only that, you may also be creating a host of other symptoms you didn’t have in the first place. Using a decongestant nasal spray for more than three or four days, for example, can cause a medication tolerance to build up. And, taking too much of an oral decongestant can cause tremors, elevated blood pressure, and constipation.
"I have people coming in who have been taking Sudafed around the clock for 10 days and they are hypertensive, their heart rate is 120, and they have tremors. And then they are convinced they are developing something worse because they aren’t getting better and now they have all these other things [going on]," Rogg says.